MAUDE Adverse Event Report: ARJOHUNTLEIGH POLSKA SP. Z O.O. CAREVO; LIFT, PATIENT, NON-AC-POWERED

ARJOHUNTLEIGH POLSKA SP. Z O.O. CAREVO; LIFT, PATIENT, NON-AC-POWERED
Model Number BAC1111-01
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Swelling (2091)
Date of Event 03/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The involved device was taken out of use and evaluated by the qualified arjo representative.According to the results of inspection, the side supports were locking and unlocking correctly.The side supports handles functioned correctly as there was no hard point, they didn't rub, they came back in place correctly and the return springs worked properly.Traces of lime scale were visible on the handles but they did not affect functions of the device.The right side support was possible to be unlocked when the shower trolley was strongly shaken sideways.The investigation is on-going and further information will be provided in the next report.
 
Event or Problem Description
Arjo was notified about an event with involvement of carevo shower trolley.It was reported that when the caregiver turned the patient over, the side support opened and the patient fell to the ground.The patient was injured and taken to the emergency room.According to the received information the patient sustained the following injuries - broken femur, swollen nose, swollen forehead.The patient was hospitalized.
 
Additional Manufacturer Narrative
Arjo was notified about an event with involvement of carevo shower trolley.It was reported that when the caregiver lateralized the patient, the side support opened upon contact with patient¿s body weight and the resident fell to the ground.The patient was injured and taken to the emergency room.According to the received information the resident sustained the following injuries - broken femur, swollen nose, swollen forehead.The patient was transferred to the hospital for exams after the event.As per the information regarding treatment the fracture was stabilized.No other information has been made available to date.The involved device was taken out of use and evaluated by the qualified arjo representative.According to the results of inspection, the side supports were locking and unlocking as required.The side supports handles functioned correctly as there was no hard point, they didn't rub, they came back in place and the return springs worked properly.Traces of lime scale were visible on the handles, but it did not affect functions of the side supports.The arjo representative noticed a slight play between the handles latches of the right side support and the frame hooks which favored the tilting of the handles.With this little play the handles managed to move on their own when the side support was shaken intensely and therefore could be unlocked.The left side support remained locked when it was tested in the same way.Therefore, it was suspected that the resident might have been agitated and gripped the support strongly.However, further details regarding incident were not provided to confirm that hypothesis.No adjustment or repair was performed at this time and the device has been removed from usage.The customer facility was provided with the additional training materials.Additional information about the incident were not provided.It was not confirmed what was the exact sequence of events that led to the fall.Moreover, it was not established, inter alia, what was the patient condition and assessment and what action caused unlock of the side support.The service performed before the event by arjo, took place on 2019-dec-31.According to the results no malfunction related to the occurred incident was found.The product is equipped with two side supports/panels to secure the patient.Each side support has two side support handles, which lock on the hooks (placed on the trolley frame).One latch on each handle locks the side support on the stretcher frame hooks.The side support has three positions, presented in the instructions for use (ifu 04.Ba.08_12 dated on december 2018): inner, outer and folded down.The outer position can be adjusted for more space for the patient.The carevo equipment must be used by appropriately trained caregivers with adequate knowledge of the care environment, its common practices and procedures, and in accordance with the guidelines of the instructions for use.The document instructs also, that when side panels are raised to desired position they should lock and click into place.A caregiver should ensure that the side panels are in locked position: ¿lift the operating handles and raise/lower the side support to the selected position until it locks and clicks into place¿ ¿to avoid the patient from falling out of the device, make sure that all side supports are in a locked position.¿ please note that if one side support handle is not properly engaged, it is visible in comparison to the correctly locked handle.The carevo is subject to wear and tear, and some actions specified in the ifu must be performed by caregivers on regular basis to ensure the product remains within its original manufacturing specification: ¿every week - perform functionality test: check opening handles on the side supports and that they lock properly.¿ it is worth noting that the side supports/panels of carevo are designed to be safe to use for both carer and resident.The side support shall not unintentionally open and the product shall be easy to use and understand for the carer.Please also note that according to the en iso 10535:2007 the operating force needed to unlock the carevo side support handles should not exceed 30 n and not be lower than 10 n.The carevo shower trolley was tested and it was confirmed that side support meet this specified design requirement.Based on the performed investigation it was not possible to establish the root cause of the occurred event.Currently, access to the facility is constrained due to covid-19.The investigation will be continued and updated, whenever additional information affecting the final conclusion will be obtained in summary, according to the customer allegation, the side support opened during use which led to the resident¿s fall, so the device did not perform as intended.The technical evaluation revealed slight play in the locking mechanism, but the side support was able to remain closed.The shower trolley was used for patient hygiene and in that way it played a role in this event.This complaint was decided to be reported to the regulatory authorities due to indication of patient¿s fall, which resulted in a serious injury occurrence.
 
Additional Manufacturer Narrative
The reported incident and malfunction are under further analysis and investigation to identify the root cause.Arjo made attempts to obtain more detailed information regarding the incident, but in the context of current situation the response is limited.

Brand Name
CAREVO
Common Device Name
LIFT, PATIENT, NON-AC-POWERED
Manufacturer (Section D)
ARJOHUNTLEIGH POLSKA SP. Z O.O.
ul. ks. piotra wawrzyniaka 2
komorniki PL-62 052
PL  PL-62052
MDR Report Key9876626
Report Number3007420694-2020-00063
Device Sequence Number16998888
Product Code FSA
UDI-Device Identifier05055982787178
UDI-Public(01)05055982787178(11)190612
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberBAC1111-01
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/19/2020
Supplement Date Received by Manufacturer03/19/2020
03/19/2020
Initial Report FDA Received Date03/25/2020
Supplement Report FDA Received Date04/23/2020
05/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;